Alert archive / California / Tornado Warnings in 2020

Tornado Warning 3, NWS Hanford, CA

March 10, 2020Kern County, California

NWS Hanford, CA issued this tornado warning at Mar 10, 2020, 6:49 PM PDT for Kern County, California. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 10, 2020, 6:49 PM PDT (01:49 UTC)
Expired
Mar 10, 2020, 7:15 PM PDT
In force
26 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Kern County, CA

The radar

The Edwards AFB radar (KEYX), 41 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 1.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2020-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 302 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2020-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
302 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

674 
WFUS56 KHNX 110149
TORHNX
CAC029-110215-
/O.NEW.KHNX.TO.W.0003.200311T0149Z-200311T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Joaquin Valley CA
649 PM PDT Tue Mar 10 2020

The National Weather Service in Hanford CA has issued a

* Tornado Warning for...
  East central Kern County in central California...

* Until 715 PM PDT.
    
* At 649 PM PDT, a severe thunderstorm capable of producing a tornado
  was located 10 miles west of California City, or 34 miles southwest
  of Ridgecrest, moving northeast at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Kern County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3517 11797 3520 11808 3535 11807 3531 11782
TIME...MOT...LOC 0149Z 203DEG 13KT 3521 11800 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

CMc
2 follow-up statements
425 
WWUS56 KHNX 110204
SVSHNX

Severe Weather Statement
National Weather Service San Joaquin Valley CA
704 PM PDT Tue Mar 10 2020

CAC029-110215-
/O.CON.KHNX.TO.W.0003.000000T0000Z-200311T0215Z/
Kern CA-
704 PM PDT Tue Mar 10 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM PDT FOR EAST
CENTRAL KERN COUNTY...
    
At 703 PM PDT, a severe thunderstorm capable of producing a tornado
was located 11 miles northwest of California City, or 29 miles
southwest of Ridgecrest, moving north at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
east central Kern County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3524 11790 3526 11808 3535 11807 3531 11782
TIME...MOT...LOC 0203Z 196DEG 18KT 3528 11797 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
CMc
471 
WWUS56 KHNX 110215
SVSHNX

Severe Weather Statement
National Weather Service San Joaquin Valley CA
715 PM PDT Tue Mar 10 2020

CAC029-110225-
/O.EXP.KHNX.TO.W.0003.000000T0000Z-200311T0215Z/
Kern CA-
715 PM PDT Tue Mar 10 2020

...THE TORNADO WARNING FOR EAST CENTRAL KERN COUNTY HAS EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.  However heavy rain is still possible with
this thunderstorm.

LAT...LON 3524 11790 3526 11808 3535 11807 3531 11782
TIME...MOT...LOC 0215Z 203DEG 13KT 3532 11795 

$$

CMc

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this tornado warning went out at Mar 10, 2:27 PM PDT, 4 hours 22 minutes earlier.

Area forecast discussion, Mar 10, 2:27 PM PDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
227 PM PDT Tue Mar 10 2020

.SYNOPSIS...
A system will approach the coast of California through Wednesday.
Significant rainfall is likely in the Kern County mountains and
desert Tuesday afternoon and Tuesday night, along with a chance of
stronger thunderstorms through this evening. This storm system
should stall just offshore of California Wednesday, before
shifting southward Wednesday night and Thursday. Another system
may potentially impact the region by the weekend.

&&

.DISCUSSION...
Current analysis has the upper level low situated at 32N/125W.
Ahead of the upper low, light showers have spread across the SJV
and Kern County desert this morning, with generally light amounts.
Cutoff low pressure will continue to slowly drift northeast, but
will remain around 300 miles off Point Conception. The region will
experience strong upper level difluent flow (with our area in the
favored left exit region) which will further enhance convection
into the evening. In addition, southeasterly flow in the lower
levels will continue to transport higher moisture into the
southern half of the district, with PW values approaching one inch
into Kern County. The first threat today will be the possibility
of severe weather this afternoon and evening, especially into
Kern County. MUCAPES of 250-500 J/kg along with decent shear
(Effective Bulk shear 20-25 kts and 0-6km shear near 70kts into
the desert) will help produce stronger organized storm cells later
today, with the primary threat being strong damaging winds. The
other serious impact today will be the risk of very heavy rainfall
and flash flooding, especially into Kern County desert and
mountains. The aforementioned instability, increasing low level
moisture, and local orographic enhancement will produce t-storms
with intense rainfall rates of up to 0.5 inches per hour this
afternoon and evening.

Lastly, winter weather will return to the high elevations of the
Tulare County mountains this afternoon and evening, with 6 to 12
inches of snowfall expected above 7000 feet. General precipitation
totals of 0.5 to 1 inch is expected in the desert, and 1 to 2
inches of precipitation expected into the Kern County mountains.
Although, heavier rainfall totals are possible in stronger
thunderstorms. In the valley, precipitation will be generally
between 0.25 and 0.5 inches from Kings County southward, to 0.1
to 0.25 from Fresno north to Merced county, but with high totals
possible in thunderstorms.

Cutoff low pressure will approach Point conception by Wednesday
morning. This cutoff low will then move due southward over the
course of Wednesday into Thursday morning. As the main cold core
(500mb temps of -25C) of this upper level low moves over the
district, the atmosphere will quickly destabilize late morning
into the afternoon. High-Res Ensemble increases 700-500 mb lapse
rates to 7.0 to 7.5 C/km. When combined with diurnal heating will
be sufficient enough for MUCAPES of 250 to 500 J/kg. With the
absence of any shear, the main threat will primarily be small hail
and locally heavy rainfall, with the greatest risk from Fresno
County southward to Kern County.

The cutoff low pressure then moves due east into northern Baja by
Thursday evening. Our region will experience minor ridging over
the course of Thursday, before the upper level flow becomes
northwesterly on Friday. Moving into the weekend into the end of
the forecast period on Tuesday, deterministic/ensembles all point
to a fairly deep, very cold upper level trough dropping southward
into the western U.S. However, confidence on the position/timing
of this upper level feature is very low, but precipitation looks
to be possible end of the week into the early part of next week.
Of more certainty at this time is that high temperatures will be
far below average from Sunday until the end of the 7 day forecast
period on Tuesday.

&&

.AVIATION...
Areas of IFR in precipitation and mountain obscuration over the
Tehachapis and S Sierra Nevada until at least 18Z Wednesday. MVFR
and local IFR conditions in rain and low clouds will overspread
the San Joaquin Valley and Kern County desert this afternoon into
the evening, eventually clearing by 12Z Wednesday. Thunderstorms
are possible into the Kern Country desert and Southern portions
of the valley until 03Z today. Otherwise, VFR conditions will
prevail the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for CAZ195>199.

Winter Weather Advisory until 5 PM PDT Wednesday for CAZ194.

&&

public...CMC
aviation....Molina

weather.gov/hanford

In the hours before

Special weather statement, Mar 10, 5:00 PM PDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
500 PM PDT Tue Mar 10 2020

CAZ199-110045-
Kern County Desert CA-
500 PM PDT Tue Mar 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KERN COUNTY UNTIL
545 PM PDT...

At 500 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Edwards AFB, or 25 miles north of Lancaster,
moving north at 70 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Rosamond, Edwards AFB and Mojave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3483 11800 3483 11829 3529 11808 3526 11783
TIME...MOT...LOC 0000Z 192DEG 59KT 3506 11808

KD
Local storm report, Mar 10, 5:36 PM PDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
536 PM PDT TUE MAR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     DEBRIS FLOW      FRAZIER PARK            34.82N 118.94W
03/10/2020                   KERN               CA   LAW ENFORCEMENT

            MUD COVERING ROAD ON MT PINOS WAY NEAR
            JOHNSON ROAD.

&&

KD
Local storm report, Mar 10, 5:39 PM PDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
539 PM PDT TUE MAR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HEAVY RAIN       FRAZIER PARK            34.82N 118.95W
03/10/2020  M1.40 INCH       KERN               CA   TRAINED SPOTTER

&&

KD
Local storm report, Mar 10, 5:44 PM PDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
544 PM PDT TUE MAR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     DEBRIS FLOW      1 W FRAZIER PARK        34.82N 118.97W
03/10/2020                   KERN               CA   LAW ENFORCEMENT

            MUD, DIRT AND ROCK ON FRAZIER MOUNTAIN PARK
            ROAD AND MT PINOS WAY.

&&

KD
Local storm report, Mar 10, 5:50 PM PDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
550 PM PDT TUE MAR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FLOOD            4 N BUTTONWILLOW        35.46N 119.47W
03/10/2020                   KERN               CA   LAW ENFORCEMENT

            ROADWAY FLOODING IN THE VICINITY OF
            BUTTONWILLOW.

&&

KD
Local storm report, Mar 10, 6:43 PM PDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
643 PM PDT TUE MAR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     FLOOD            2 WSW OILDALE           35.42N 119.05W
03/10/2020                   KERN               CA   LAW ENFORCEMENT

            ROADWAY FLOODING ON STATE ROAD NEAR OLIVE
            DRIVE.

&&

KD

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 5:00 PM PDTSpecial Weather StatementHNX45 min
Mar 10, 5:47 PM PDTTornado WarningHNXKern28 min
Mar 10, 5:57 PM PDTFlash Flood WarningHNXKern57 min
Mar 10, 6:12 PM PDTSevere Thunderstorm WarningHNXKern48 min
Mar 10, 6:30 PM PDTTornado WarningHNXKern30 min
Mar 10, 6:38 PM PDTFlash Flood WarningHNXKern3 hr
Mar 10, 7:01 PM PDTSevere Thunderstorm WarningHNXKern, Tulare29 min
Mar 10, 7:22 PM PDTAreal Flood AdvisoryHNXKern3 hr
Mar 10, 7:34 PM PDTSpecial Weather StatementHNXKern41 min
Mar 10, 7:58 PM PDTSevere Thunderstorm WarningHNXKern47 min
Mar 10, 8:09 PM PDTFlash Flood WarningHNXKern3 hr
Mar 10, 8:46 PM PDTSpecial Weather StatementHNX44 min
Mar 10, 9:39 PM PDTFlash Flood WarningHNXKern111 min
Mar 11, 3:17 AM PDTDense Fog AdvisoryHNX6 hr
Mar 11, 9:14 AM PDTDense Fog AdvisoryHNX106 min
Mar 11, 2:29 PM PDTSpecial Weather StatementHNXMadera31 min
Mar 11, 2:57 PM PDTFlash Flood WarningHNXFresno2 hr
Mar 11, 3:01 PM PDTSpecial Weather StatementHNXFresno44 min
Mar 11, 3:07 PM PDTSpecial Weather StatementHNXMariposa38 min
Mar 11, 4:16 PM PDTSpecial Weather StatementHNXMariposa44 min
Mar 11, 4:25 PM PDTSpecial Weather StatementHNXMadera50 min
Mar 11, 4:35 PM PDTAreal Flood AdvisoryHNXFresno, Tulare2 hr
Mar 11, 4:41 PM PDTAreal Flood AdvisoryHNXMariposa2 hr

Nearby

Tornado Warnings in California, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.